Georgia, 2011

Damaging Winds in Georgia, August 11, 2011

August 11, 2011 · NWS JAX · 7 events in 4 counties and zones

A short wave trough moved across southeast Georgia in the afternoon which ignited scattered severe storms. The sea breezes and outflows provided enough low level convergence and surface instability was high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough moved across southeast Georgia in the afternoon which ignited scattered severe storms. The sea breezes and outflows provided enough low level convergence and surface instability was high. Widespread wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT THU AUG 11 2011

.SHORT TERM...TNGT THRU SAT NGT...UPPER PATTERN EVOLVES FROM
E-W ORIENTED RIDGE OVER FL/NRN GOM WITH WRLYS N OF AREA...TO A
BUILDING ERN STATES TROUGH/ROCKIES RIDGE PATTERN BY SAT NGT.
SLIGHT DECREASE IN MODEL LLVL TEMPS/THICKNESSES THRU WEEKEND
SUGGEST SLIGHTLY LOWER MAX TEMPS THAN YDAY/TDAY...BUT STILL MID
90S (PSBLY UPR 90S SUWANNEE VALLEY REGION) FRI AND LOW/MID 90S
OVER WEEKEND. SOMEWHAT HIGHER DWPTS WILL KEEP AFTN HEAT INDEX
VALUES IN 100-109 RANGE.

SHOULD SEE RAIN CHANCES INCREASE WITH INCRSG LLVL MOISTURE
AHEAD OF UPR TROF. GOING WITH 30-40 POPS WELL INLAND...20 POP
COAST...NEXT FEW DAYS FOR SCTD AFTN SHRA/TSRA.

.LONG TERM...SUN THRU THURS...MODEL GUID SHOWS UPR TROF INTENSIFY
OVER ERN STATES SUN/MON. WHILE MODELS STALL COLD FRONT OVER NRN FL
MON/TUE...EXPECT DRIER AIR ALOFT AND SUBSIDENCE TO MOVE OVER CWA...
PUSHING PCPN CHANCES TO OUR SRN COUNTIES BY TUE. MOISTURE MAY
RETURN WED/THU TO LEAD TO SCT'D AFTN TSRA WITH SEA BREEZES AND
WEAKENING UPR TROF OVER AREA.

HAVE MAX TEMPS IN MID 90S SUN/MON AND LWR 90S TUE-THU...REMAINING
A LITTLE ABOVE NORMAL.

&&

.AVIATION...PREVAILING VFR EXPECTED THROUGH FRIDAY MORNING. MVFR
VSBY IS PSBL AT GNV AND VQQ MAINLY AFTER 08Z. HOWEVER CONFIDENCE
IS NOT ENOUGH TO INCLUDE ATTM.

&&

.MARINE...NO HEADINES. QUIESCENT CONDS ARE EXPECTED THROUGH THE
WEEKEND DUE TO A WEAK PRESSURE PATTERN. ANOTHER TROUGH APPROACHES
FROM THE NORTH ON MONDAY INCREASING THT SW TO W FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  73  93 /  20  30  10  30
SSI  78  91  77  88 /  10  20  10  20
JAX  74  95  74  92 /  10  30  10  30
SGJ  75  92  76  90 /  10  20  20  20
GNV  75  96  75  93 /  10  40  10  40
OCF  75  95  75  93 /  10  50  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/TRABERT/
Hazardous weather outlook, Aug 11, 2:16 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 AM EDT THU AUG 11 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121015-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
316 AM EDT THU AUG 11 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...DANGEROUS HEAT INDICES EXPECTED THROUGH THE WEEKEND...

.DAY ONE...TODAY AND TONIGHT...

NEAR RECORD HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES WILL PUSH HEAT INDICES INTO THE 105 TO 110 RANGE DURING
THE AFTERNOON HOURS. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-
CONDITIONING IF POSSIBLE...REMAIN OUT OF THE SUN...AND TAKE EXTRA
PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND A FEW MAY CONTAIN STRONG GUSTY WINDS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

DANGEROUS HEAT INDICES INTO THE 105 TO 110 RANGE WILL BE POSSIBLE
EACH AFTERNOON FROM FRIDAY THROUGH THE WEEKEND.

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY CAN BE EXPECTED EACH
DAY THROUGH THE PERIOD. ACTIVITY MAY BE STRONG AT TIMES OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 11, 4:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
536 PM EDT THU AUG 11 2011

GAZ132>135-150-112215-
APPLING-BACON-COFFEE-JEFF DAVIS-WARE-
536 PM EDT THU AUG 11 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WARE...JEFF DAVIS...APPLING...BACON AND COFFEE COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615
PM EDT...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
PLANT HATCH TO SNIPESVILLE TO 14 MILES WEST OF AMBROSE...MOVING EAST
AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...PRIDGEN...HAZLEHURST...PLANT HATCH...DENTON...
AMBROSE...GRAHAM...BROXTON...PINE GROVE AND WEST GREEN THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3197 8242 3190 8211 3184 8207 3177 8210
      3177 8213 3172 8213 3160 8220 3143 8245
      3141 8314 3146 8316 3149 8311 3161 8306
      3167 8301 3178 8300 3179 8287 3193 8268
      3193 8262 3197 8255 3195 8250 3198 8249
TIME...MOT...LOC 2136Z 285DEG 23KT 3199 8230 3174 8272
          3153 8320

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 11, 4:55 PM EST
Where
Jeff Davis County, 6.26 mi SE of Halls Spur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.870, -82.470

Trees were blown down along Yawn Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
August 11, 5:05 PM EST
Where
Coffee County, 4.72 mi W of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.420, -83.050

Trees were blown down along Mora Road and Bridgetown Road.

Thunderstorm Wind, Atkinson

When
August 11, 5:30 PM EST
Where
Atkinson County, 3.54 mi W of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.320, -82.980

The county dispatch reported structural damage to a home along with downed trees. The time was based on radar imagery.

Thunderstorm Wind, Atkinson

When
August 11, 5:45 PM EST
Where
Atkinson County, 1.82 mi NW of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.340, -82.940

Down burst winds blew down several trees along Antioch Church Road. The trees landed on a power substation. A large portion of the county was without power, and the road to the power station was closed until 2 am LST on the 12th.

Thunderstorm Wind, Atkinson

When
August 11, 5:45 PM EST
Where
Atkinson County, 2.25 mi NW of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.340, -82.950

Down burst winds tore the front porch off of a mobile home along Sutton Road and peeled back part of the roof. A large oak tree was blown down on nearby Will Lewis Road.

Thunderstorm Wind, Ware

When
August 11, 6:23 PM EST
Where
Ware County, 4.95 mi SE of Eight Mile Post
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.080, -82.360

Numerous trees were blown down onto power lines.

Thunderstorm Wind, Ware

When
August 11, 6:25 PM EST
Where
Ware County, 1.77 mi E of West Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.180, -82.370

Three trees were blown down onto power lines along the Gibbs Street Extension.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329644, 329645, 329646, 329649, 329650, 329652, 329653.